Most people fully recover from overdosing on antidepressants but may need treatment for substance abuse and/or mental health disorders.
Antidepressant Overdose Symptoms
What happens if you take too many antidepressants? Because there are many different types of antidepressants, overdose symptoms may vary. But symptoms can include:2,3,5,6
- Nausea and vomiting.
- Unsteady gait.
- Severe hyperthermia.
- Dilated pupils.
- Dry mouth.
- Breathing problems.
- High blood pressure.
- Rapid or irregular heart rate.
- Cardiovascular collapse.
If you or someone you know shows signs of an antidepressant overdose, call 911 immediately. Because overdose can be fatal, do not attempt to wait it out or treat it at home.
While you wait for emergency personnel to arrive, there are some actions you can take to help a person who has overdosed:
- Stay present and monitor the person closely.
- Keep the person awake, if possible.
- Sit the person upright to prevent choking on vomit.
- If the person is unconscious, leave him/her on his/her side to help keep airways clear.
- Have the following information ready for the emergency medical team, if possible (the more they know, the better):
- Person’s name, age, weight, and current condition
- Insurance card, if possible
- Name of all drugs consumed
- Amounts of drugs consumed
- Time that drug was consumed
- Having suicidal thoughts (may lead one to attempt self-harm by taking too many antidepressants)
- Mixing antidepressants with other drugs and alcohol
- Taking doses that are too high or using the drugs in a way other than prescribed (i.e., snorting pills)
Antidepressant Overdose Treatment
Antidepressant overdose treatment typically takes place in an emergency room.
If you overdose on antidepressants treatment may consist of:2,6
- Activated charcoal
- Gastric lavage (stomach pumping)
- The use of a breathing tube or ventilator
- Medical observation (monitoring heart rate, vitals, etc.)
- Mental health evaluation (in cases of self-poisoning)
What Happens If You Overdose On Antidepressants?
Antidepressant overdose can be fatal. But people rarely die from an overdose if it is treated properly.
Can you overdose on prozac? A study of 1,578 cases of Prozac overdose showed only 195 fatal cases involving fluoxetine hydrochloride (Prozac). Of the 1,578 overdoses, 633 were from the use of fluoxetine alone. The rest involved other drugs. Of those 633 cases, only 34 overdoses resulted in death. The largest known recovered Prozac overdose was 8 grams.2
However, there are potential long-term effects from an antidepressant overdose. Some possible complications include:2
- Cardiovascular problems
- Elevated blood pressure
- Kidney failure
Recovering From An Antidepressant Overdose
Fortunately, most people fully recover from an overdose on antidepressants and can return home within 24 hours or less following treatment. More severe overdoses may require 24-hour observation.
Overdose often occurs as a result of a substance abuse problem or a mental health issue (suicide or self-harm attempts). Antidepressants have less potential for abuse than other prescription drugs such as opiates and benzodiazepines. However, people can still develop addiction and dependence on antidepressants, and it can be difficult for them to stop using since withdrawal symptoms can be painful and uncomfortable.2,7
Those with substance abuse and mental health disorders should consider seeking treatment during recovery from an antidepressant overdose.
Treatment Options for Mental Health Disorders
Below are some different recovery options for anxiety and depression. In addition, you may want to talk to your doctor, therapist, or psychiatrist about switching to another medication or changing the dose of your antidepressant.
- Cognitive behavioral therapy – CBT is a common therapeutic approach that focuses on identifying and modifying thoughts that can lead to depression and anxiety.
- Mindfulness meditation and relaxation techniques – A therapist in a one-on-one or group setting can teach you meditation and relaxation techniques to help ease anxiety and stress.
- Nutrition evaluation – Nutrition can greatly affect how you feel. Plenty of resources are available online about nutrition for wellness, and many rehab programs provide information on what to eat when you’re in recovery.
- Alternative and holistic therapies – Acupuncture, art therapy, and biofeedback are other strategies to help heal from anxiety and depression.
Substance Abuse Recovery Options
Common rehabilitation program options include:
- Dual diagnosis programs: These programs are designed to treat people who have issues with drug or alcohol abuse and co-occurring mental health conditions.
- Inpatient treatment programs: Inpatient or residential clinics are 24-hour facilities where the person resides for 30 days to 90 days on average, though some people may stay longer. Recovery services include detox, addiction education and relapse prevention classes, group and individual therapy, and 12-step meetings.
- Outpatient treatment programs: In an outpatient antidepressant recovery program, treatment takes place on a part-time basis, which allows people to live in their own homes and keep up with any work/school responsibilities. Most outpatient rehabs consist of group and individual therapy, though more intensive programs may offer medical supervision.
- 12-step programs: Twelve-step groups provide a process toward recovery with the support of peers who are battling similar addictions.
- Individual and group counseling/therapy: Therapy addresses the psychological and emotional reasons for antidepressant abuse and helps people learn coping strategies for dealing with drug cravings and triggers to use drugs.
. Hawton, K., Bergen, H. & Simkin, S. (2010). Toxicity of Antidepressants: rates of suicide relative to prescribing and non-fatal overdose. The British Journal of Psychiatry, 196(5), 354-8.
. Food and Drug Administration. Prozac: Fluoxetine Hydrochloride.
. U.S. National Library of Medicine. (2014). Fluoxetine.
. McKenzie, M.S. & McFarland, B.H. (2007). Trends in Antidepressant Overdoses. Pharmacoepidemiology Drug Safety, 16(5), 513-23.
. Linden, C.H., Rumack, B.H., Strehlke, C. (1984). Monoamine Oxidase Inhibitor Overdose Annals of Emergency Medicine, 13(12), 1137-44.
. Lau, G.T., Horowitz, B.Z. (1996). Sertraline Overdose. Academy of Emergency Medicine, 3(2), 132-6.
. Harvard Medical School. (2010). Going off antidepressants.
You are never too old to improve your health and quality of life!